Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 130, NWS Lincoln, IL

May 14, 2003Clark County, Cumberland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 14, 2003, 10:21 PM CDT for Clark County, Cumberland County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 10:21 PM CDT (03:21 UTC)
Expired
May 14, 2003, 11:00 PM CDT
In force
39 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Clark County, IL, Cumberland County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 6:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1529 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1529 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

871 
WUUS53 KILX 150321
SVRILX
ILC023-035-150400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1020 PM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN EAST CENTRAL ILLINOIS
  CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 1100 PM CDT

* AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF CASEY...MOVING SOUTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  UNION CENTER
  CASEY
  CLARKSVILLE
  MARTINSVILLE
  HAZEL DELL
  MARSHALL
  WEST UNION

LARGE HAIL IN EXCESS OF 2 INCHES WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3938 8798 3937 8819 3919 8818 3918 8763
          3947 8755 3948 8800

$$

BYRD

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:15 PM CDT, 8 hours 6 minutes earlier.

Area forecast discussion, May 14, 2:15 PM CDT, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT WED MAY 14 2003

CHALLENGES THIS PACKAGE INCLUDE HOW LONG CURRENT SHORT-TERM PRECIP
EVENT WILL LAST AND PRECIP CHANCES FOR THE WEEKEND.

COLD POOL MOVING SOUTHEAST INTO CWA AND INTERACTING WITH A WARM
FRONT OVER NORTHERN ILLINOIS AND A COLD FRONT APPROACHING FROM THE
NORTHWEST MEANS CONVECTION SHOULD CONTINUE TO DEVELOP INTO EVENING.
COLD POOL SHOULD BE CLOSEST TOMORROW...HOWEVER FOCUS SHOULD BE
SOUTHEAST OF AREA AND DEW POINTS SHOULD BE LOWER.  EVEN SO...LAPSE
RATES ARE STEEP AND WILL KEEP LIKELY POPS IN THE SERN HALF OF
THE CWA FOR THURSDAY WITH A CHANCE ELSEWHERE AND THEN A CHANCE
EVERYWHERE FOR THE AFTERNOON.

NEXT PRECIP CHANCE IS INTO THE WEEKEND. 12Z GFS AND 00Z CANADIAN
SUGGEST THAT PRECIP CHANCES SHOULD BE EXPECTED FROM FRIDAY NIGHT
INTO SUNDAY...WHILE THE ECMWF SUGGESTS A SOLUTION THAT WOULD KEEP
PRECIP SOUTH OF THE CWA.  GFS ENSEMBLES SUGGEST THAT OPERATIONAL MRF
MAY BE AN OUTLIER AND THE ENSEMBLE MEAN MAY BE TRENDING TOWARD THE
ECMWF SOLUTION. SINCE THERE REMAINS SUBSTANTIAL UNCERTIANTY WILL
MAKE ONLY MINOR CHANGES TO GOING FORECAST FOR THE WEEKEND. WILL
BRING IN A CHANCE DURING THE NIGHT FRIDAY IN SOUTHWEST...GO WITH
CHANCE POPS IN THE SOUTHERN HALF FOR SAT/SAT NIGHT AND THEN LIMIT
POPS TO THE FAR SOUTHEAST FOR SUNDAY.

TEMPS SHOULD BE CLOSE TO SEASONAL NORMALS.

.ILX...NONE.

BARKER
Hazardous weather outlook, May 14, 11:45 AM CDT, 10 hours 36 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1145 AM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST INTO
THE EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE. THE
PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND STRONG WINDS
BETWEEN 3 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS ON
SATURDAY AND SUNDAY MAINLY SOUTH OF A LINE FROM JACKSONVILLE TO
CHAMPAIGN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

SMITH

In the hours before

Local storm report, May 14, 8:06 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
806 PM CDT WED MAY 14 2003

...PRELIMINARY SUMMARY OF EVENT...MAY 14TH...SO FAR

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0306 PM    5 W BRADFORD              IL   .75 INCH HAIL
05/14/03   STARK                          ON THE OSCEOLA SPUR ROAD.
                                          FROM IDOT.

0334 PM    1 S LACON                 IL   .75 INCH HAIL
05/14/03   MARSHALL                       ON ROUTE 29. FROM SHERIFF.

0337 PM    3 S LACON                 IL   1.00 INCH HAIL
05/14/03   MARSHALL                       2.5 TO 3 MILES SOUTH OF
                                          LACON. FROM MARSHALL COUNTY
                                          ESDA.

0411 PM    MOSSVILLE                 IL   1.00 INCH HAIL
05/14/03   PEORIA                         FROM PEORIA COUNTY ESDA.

0528 PM    1 N ARROWSMITH            IL   TORNADO
05/14/03   MC LEAN                        TORNADO CONFIRMED ON THE
                                          GROUND BY MCLEAN ESDA.

0612 PM    1 NE RANTOUL              IL   TORNADO
05/14/03   CHAMPAIGN                      TRAINED SPOTTER REPORTED
                                          TORNADO. FROM ESDA.

0714 PM    BROADLANDS                IL   TORNADO
05/14/03   CHAMPAIGN                      BRIEF TOUCH DOWN. BY
                                          SPOTTERS. FROM ESDA.

0719 PM    OAKWOOD                   IL   TORNADO
05/14/03   VERMILION                      SPOTTER REPORTED SMALL
                                          TORNADO ON THE GROUND. FROM
                                          ESDA.

0728 PM    5 N MONTICELLO            IL   TORNADO
05/14/03   PIATT                          STATE POLICE REPORTED
                                          TORNADO TOUCH DOWN.

0740 PM    2.5 W RIDGE FARM          IL   TORNADO
05/14/03   VERMILION                      CONFIRMED TORNADO
                                          TOUCHDOWN BY SPOTTERS. FROM
                                          ESDA.

0759 PM    1 N CUBA                  IL   .75 INCH HAIL
05/14/03   FULTON                         NEAR INTERSECTION OF ROUTE
                                          97 AND ROUTE 95. FROM ESDA.

GOETSCH
Local storm report, May 14, 8:11 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
811 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0809 PM    LEWISTOWN                 IL   .75 INCH HAIL
05/14/03   FULTON                         FROM ESDA.

0808 PM    1.5 W TUSCOLA             IL   TORNADO
05/14/03   DOUGLAS                        2 TORNADO TOUCH DOWNS
                                          REPORTED BY TRAINED
                                          SPOTTERS...0.5 MILES WEST
                                          AND 1.5 MILES WEST OF
                                          TUSCOLA. FROM ESDA.

GOETSCH
Local storm report, May 14, 8:37 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
837 PM CDT WED MAY 14 2003

...PRELIMINARY STORM SUMMARY...MAY 14TH...SO FAR...

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0306 PM    5 W BRADFORD              IL   .75 INCH HAIL
05/14/03   STARK                          ON THE OSCEOLA SPUR ROAD.
                                          FROM IDOT.

0334 PM    1 S LACON                 IL   .75 INCH HAIL
05/14/03   MARSHALL                       ON ROUTE 29. FROM SHERIFF.

0337 PM    3 S LACON                 IL   1.00 INCH HAIL
05/14/03   MARSHALL                       2.5 TO 3 MILES SOUTH OF
                                          LACON. FROM MARSHALL COUNTY
                                          ESDA.

0411 PM    MOSSVILLE                 IL   1.00 INCH HAIL
05/14/03   PEORIA                         FROM PEORIA COUNTY ESDA.

0528 PM    1 N ARROWSMITH            IL   TORNADO
05/14/03   MC LEAN                        TORNADO CONFIRMED ON THE
                                          GROUND BY MCLEAN ESDA.

0612 PM    1 NE RANTOUL              IL   TORNADO
05/14/03   CHAMPAIGN                      TRAINED SPOTTER REPORTED
                                          TORNADO. FROM ESDA.

0714 PM    BROADLANDS                IL   TORNADO
05/14/03   CHAMPAIGN                      BRIEF TOUCH DOWN. BY
                                          SPOTTERS. FROM ESDA.

0719 PM    OAKWOOD                   IL   TORNADO
05/14/03   VERMILION                      SPOTTER REPORTED SMALL
                                          TORNADO ON THE GROUND. FROM
                                          ESDA.

0728 PM    5 N MONTICELLO            IL   TORNADO
05/14/03   PIATT                          STATE POLICE REPORTED
                                          TORNADO TOUCH DOWN.

0740 PM    2.5 W RIDGE FARM          IL   TORNADO
05/14/03   VERMILION                      CONFIRMED TORNADO
                                          TOUCHDOWN BY SPOTTERS. FROM
                                          ESDA.

0759 PM    1 N CUBA                  IL   .75 INCH HAIL
05/14/03   FULTON                         NEAR INTERSECTION OF ROUTE
                                          97 AND ROUTE 95. FROM ESDA.

0808 PM    1.5 W TUSCOLA             IL   FUNNEL CLOUDS
05/14/03   DOUGLAS                        LATER CONFIRMATION FROM
                                          ESDA INDICATED THAT THERE
                                          WAS NO TORNADO TOUCH DOWNS.
                                          SPOTTERS SAW THE FUNNEL
                                          CLOUDS AND THEY DID NOT
                                          TOUCH THE GROUND....0.5
                                          MILES WEST AND 1.5 MILES
                                          WEST OF TUSCOLA. FROM ESDA.

0809 PM    LEWISTOWN                 IL   .75 INCH HAIL
05/14/03   FULTON                         FROM ESDA.

GOETSCH
Local storm report, May 14, 9:47 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
947 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0946 PM    1 W CHARLESTON            IL   1.75 INCH HAIL
05/14/03   COLES                          FROM COLES COUNTY EOC.

GOETSCH
Local storm report, May 14, 9:55 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
955 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    1 W CHARLESTON            IL   .75 INCH HAIL
05/14/03   COLES                          FROM COLES COUNTY ESDA.

GOETSCH
Special weather statement, May 14, 10:01 PM CDT, 20 minutes before
ILZ027>031-036>038-040>042-047>051-150330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1001 PM CDT WED MAY 14 2003

...WESTERN PORTION OF SEVERE THUNDERSTORM WATCH NUMBER 374 HAS BEEN
CANCELED...

THE WESTERN HALF OF THE SEVERE THUNDERSTORM WATCH THAT WAS IN
EFFECT ACROSS MUCH OF CENTRAL ILLINOIS HAS BEEN CANCELED. THE
COUNTIES THAT ARE NO LONGER IN THE WATCH ARE THE COUNTIES ALONG
AND NORTHWEST OF MCLEAN...LOGAN...AND SANGAMON...OR ROUGHLY ALONG
AND NORTHWEST OF INTERSTATE 55. COUNTIES TO THE EAST OF THIS LINE
CONTINUE TO BE IN A SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT.

PLAHMER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:00 PM CDTTornado WarningILXChampaign, Vermilion60 min
May 14, 7:02 PM CDTSevere Thunderstorm WarningILXFulton, Knox58 min
May 14, 7:02 PM CDTTornado WarningILXDeWitt, Piatt58 min
May 14, 7:29 PM CDTTornado WarningILXMacon46 min
May 14, 7:51 PM CDTTornado WarningILXDouglas, Edgar54 min
May 14, 7:59 PM CDTTornado WarningILXChampaign, Piatt46 min
May 14, 8:19 PM CDTTornado WarningILXFulton, Mason41 min
May 14, 8:32 PM CDTSevere Thunderstorm WarningILXMorgan, Scott58 min
May 14, 9:38 PM CDTSevere Thunderstorm WarningILXClark, Coles, Edgar37 min
May 14, 11:14 PM CDTSevere Thunderstorm WarningILXEffingham46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.